A startling article appeared in today’s U.S News and World Report. Men who are on hormone blockade and who also take a baby aspirin to protect their heart can shorten their lives! So, if you are on a blockade immediately speak with your cardiologist and oncologist about the potential implications of the study on your health. When you do speak with them do point out that the sample size in the study was small and the study may need additional follow up.
According to the research cited, baby aspirin interacts with the hormone therapy causing elevated liver-function levels. The result is that you must stop hormone therapy to avoid significant, life threatening liver damage. These finding were published in the December 27, 2007 issue of the New England Journal of Medicine.
The U.S. News and World Report article can be read at: Aspirin, Hormone Therapy Combo Can Shorten Lives of Prostate Cancer Patients
Joel T Nowak MA, MSW
I have been on intermittent triple hormonal blockade for eight years and also on a baby aspirin for most of that time, so this news certainly got my attention. But I also wondered whether the media had messed up once again, as so often happens with prostate cancer news, or whether a researcher was overdriving his headlights.
My bottom line conclusions at this point, not having read the actual letter to the journal: (1) the researcher, Dr. Anthony V. D’Amico is a highly respected researcher physician specializing in prostate cancer, but a radiation doctor and not an expert in hormonal blockade; (2) this news is alarmist and lacks vital context; (3) the reality is not so scary; (4) the finding does have definite worth, but not the catastrophic significance (or any where near it) suggested in the news account.
First, the causal chain discussed in the article/letter goes like this: baby aspirin in a hormonal blockade environment is more likely to lead to elevated liver test results; such results will often require ceasing blockade prematurely; men who prematurely cease blockade have a 3.5 greater chance of dying.
It’s interesting that the hormonal blockade drug in the research is flutamide. That was the first anti-androgen, but now Casodex has a more benign side-effect profile, including substantially less likelihood of threatening the liver. Casodex has always been my antiandrogen, and my impression is it is now the drug of choice and far more widely used than flutamide. I’m wondering why the research did not involve Casodex patients instead or also. Perhaps it is because the follow-up period would not have been long enough, or not long enough with enough patients for a significant result. But it is virtually certain that there would have been less need to suspend hormonal therapy if Casodex had been used instead of flutamide.
Also, drugs like Ursodiol can be used with anti-androgen drugs to protect the liver, or they can be used after liver markers elevate to return them to normal, both permitting continuance of blockade or resumption after a short interval, at least for some men. This is not mentioned in the article, and it may not have been known to Dr. D’Amico since his specialty is radiation and not hormonal therapy.
But the major point is that many men will not have elevated liver markers even if they take baby aspirin. I’ve never had a problem, and my impression is that the problem is infrequent if not rare. Yet I suspect that many men are taking a baby aspirin daily. The point here is that the sky is not falling, despite what the news account says.
Finally, this news stems from a letter to a respected journal, but that is not the equivalent of a study, even if Dr. D’Amico is the author. It is certainly a worthwhile contribution and thought provoking, but it should not provoke fear that there is no way to integrate hormonal blockade and aspirin for heart protection without running a “significantly higher risk of dying.” I’m a patient educated in this disease but without any enrolled medical education, but I predict the experts will easily be able to work around this issue for the vast majority of us. I also appreciate Dr. D’Amico’s work in raising the issue, and I even appreciate the reporter’s work in publicizing it, even if not from the best perspective.
Here’s another key point indicating why the published news was so misleading and, as published in the media, unsound:
A major point not even mentioned in the new account is that antiandrogen drugs are not the mainstay of hormonal blockade: the mainstay is a drug in the LHRH-agonist class, typically Lupron or Zoladex, or equivalents like Trelstar, Eligard and Viadur. Those drugs do not cause liver problems, as I understand it, and the Liver Function Test used to monitor liver performance during antiandrogen drug treatment is not required for LHRH-agonist treatment. Another drug class used in hormonal blockade, the 5-alpha reductase inhibitor class (either finasteride – formerly Proscar before it went generic, or Avodart), can also be used without the potential for liver damage, as I understand it. Therefore, even if it is necessary to cease using an antiandrogen because of a need to take aspirin in circumstances where the combination is a problem, that does not mean that the patient also must stop hormonal blockade therapy.